Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 554, NWS Norman, OK

June 10, 2003Carter County, Garvin County, Murray County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 10, 2003, 9:28 PM CDT for Carter County, Garvin County, Murray County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 9:28 PM CDT (02:28 UTC)
Expired
Jun 10, 2003, 10:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Carter County, OK, Garvin County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 87 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS54 KOUN 110228
SVROKC
OKC019-049-099-110315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  GARVIN COUNTY IN SOUTHERN OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 1015 PM CDT

* AT 927 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS EXTENDING 4 MILES NORTH OF FOSTER TO 12 MILES WEST OF 
HEALDTON...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE DAVIS...DOUGHERTY...ELMORE CITY...
  FOSTER...GRAHAM...HEALDTON...MILO...PAULS VALLEY...PERNELL...
  POOLEVILLE...RATLIFF CITY...SPRINGER...SULPHUR...TATUMS...TURNER
  FALLS AND WYNNEWOOD

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH ARE LIKELY.

LAT...LON 3477 9758 3450 9756 3421 9756 3424 9707
          3453 9692 3483 9702

$$
CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:15 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 10, 9:15 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT TUE JUN 10 2003

A LARGE STORM COMPLEX CONTINUES TO DRIFT EAST ACROSS OUR FORECAST
AREA. THE COMPLEX IS FORECAST TO CONTINUE ITS EASTWARD PROGRESS AND
SHOULD EXIT OUR FORECAST AREA LATE TONIGHT.

WE HAVE CANCELED THE FLASH FLOOD WATCH ISSUED EARLIER THIS EVENING.
THE RAIN HAS MOSTLY MOVED EAST OF THE FORMER WATCH AREA... AND
APPEARS TO BE PROGRESSIVE ENOUGH TO PRECLUDE A WIDESPREAD THREAT OF
FLOODING. URBAN FLOODING IS... OF COURSE... STILL A POSSIBILITY.

HAVE ALREADY UPDATED THE FORECAST GRIDS AND MOST TEXT PRODUCTS TO
REFLECT CURRENT WEATHER TRENDS.  AS THE SYSTEM CONTINUES EAST... WE
WILL OCCASIONALLY NEED TO PERIODICALLY FRESHEN THE FORECASTS.

THE NEXT FORECAST UPDATE WILL PROBABLY BE JUST BEFORE MIDNIGHT.

CMS
-------------------------------------------------------------------
600 PM CDT TUE JUN 10 2003

WE HAVE ISSUED A FLASH FLOOD WATCH FOR PARTS OF WEST-CENTRAL...
CENTRAL... AND NORTH-CENTRAL OKLAHOMA.  TRAINING OF ECHOES OVER
AREAS OF RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES IS EXPECTED TO
RESULT IN SOME AREAS OF FLOODING.

CMS

-------------------------------------------------------------------
141 PM CDT TUE JUN 10 2003

UPPER LEVEL CIRCULATION CENTER CURRENTLY LOCATED OVER THE TX
PANHANDLE CONTS TO MOVE EAST EARLY THIS AFTERNOON.  WV IMAGERY
INDICATES DRY SLOT AND RATHER STRONG DEEP LAYER SUBSIDENCE HAS
WORKED INTO MUCH OF WRN OK/NTEX DURING THE PAST FEW HOURS.  18Z OUN
SOUNDING REFLECTS THIS WITH BL MOISTURE DEPTH DECREASING
SIGNIFICANTLY SINCE 12Z.  HOWEVER..STEEP LAPSE RATES REMAIN IN
PLACE..AND IN COMBINATION WITH COOLING MID LEVEL TEMPS..WEAKENING
SUBSIDENCE AND A SHARPENING DRYLINE SOMEWHERE INVOF THE TX/OK STATE
LINE..THIS IS EXPECTED TO BE SUFFICIENT TO ALLOW AT LEAST A COUPLE
OF STORMS TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING. SVR
POTENTIAL MAY BE SOMEWHAT LIMITED BY MARGINAL FLOW/SHEAR..BUT STRONG
INSTABILITY SHUD ACT TO OFFSET THIS SOMEWHAT.

ATMOSPHERE WILL REMAIN MODERATELY/STRONGLY UNSTABLE EACH AFTERNOON
AND EVENING INTO THE WEEKEND ALONG WITH BOUNDARIES IN/NEAR THE CWA.
SO EXPECT PERIODIC BOUTS OF SHOWERS AND STORMS TO CONTINUE FOR THE
REST OF THE WEEK AND INTO THE WEEKEND.  GOING FORECAST HAS A PRETTY
GOOD HANDLE ON THIS AND PLAN ON MAKING VERY FEW CHANGES TO THE
EXTENDED FORECAST PERIODS. KEPT SLIGHT CHANCE POPS GOING INTO
TUESDAY TO ACCOUNT FOR GFS TREND OF BAGGY MID LEVEL HGHT FIELD AND
DISSIPATING BOUNDARY OVR THE SRN PLAINS DAY 7.
 MILLER

OKC  69 89 69 90 /  40 30 40 20
HBR  67 92 68 93 /  30 20 30 20
SPS  70 94 71 95 /  30 20 30 20
GAG  63 90 64 93 /  40 30 30 20
PNC  69 88 70 90 /  60 40 40 20
DUA  72 87 72 89 /  60 50 40 20

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 10, 12:00 PM CDT, 9 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA.

IMPACTS...
LARGE HAIL...DAMAGING WINDS...AND HEAVY TO LOCALLY EXCESSIVE
RAINFALL WILL BE THE MAIN CONCERNS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
ENTIRE FORECAST AREA SHOULD LISTEN FOR UPDATED FORECAST INFORMATION
THROUGHOUT THE DAY...AND PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
AT MIDDAY A SLOW-MOVING COLD FRONT WAS LOCATED FROM NORTHEAST KANSAS
INTO THE NORTHERN TEXAS PANHANDLE...WHILE A DRY LINE WAS DEVELOPING
FROM THE TEXAS PANHANDLE SOUTHWARD INTO SOUTHWEST TEXAS. SHOWERS
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE DRIFTING NORTHEASTWARD
ACROSS WESTERN OKLAHOMA WERE WEAKENING. HIGH CLOUDS FROM THE EARLIER
STORMS WERE THINNING FROM THE SOUTHWEST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS AND THIS WILL ALLOW SUFFICIENT DAYTIME HEATING TO
PRODUCE VERY UNSTABLE CONDITIONS BY LATE AFTERNOON.

AT UPPER LEVELS...A WELL-DEFINED DISTURBANCE OVER WEST TEXAS THIS
MORNING IS FORECAST TO MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE DRY LINE OVER WEST TEXAS...SHOULD BECOME BETTER
DEFINED AGAIN THIS AFTERNOON AND LIE ACROSS THE EASTERN TEXAS
PANHANDLE. THE COLD FRONT OVER KANSAS WILL LIKELY DRIFT SOUTHEAST
INTO NORTHWEST OKLAHOMA BY THIS EVENING...AND WILL INTERSECT THE DRY
LINE JUST WEST OF THE WESTERN BORDER OF OKLAHOMA.

LIFTING AND COOLING ALOFT ASSOCIATED WITH THE APPROACHING UPPER
SYSTEM IS EXPECTED TO WEAKEN THE CAP THIS AFTERNOON. THUNDERSTORMS
ARE LIKELY TO DEVELOP BY LATE AFTERNOON IN THE VICINITY OF THE DRY
LINE AND ALSO NEAR THE COLD FRONT. ALTHOUGH MID LEVEL WINDS WILL BE
RELATIVELY WEAK...INSTABILITY IS EXPECTED TO BE SUFFICIENT FOR
SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. HEAVY RAIN WILL ALSO BE LIKELY WITH THESE
STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT WILL LIKELY
PRODUCE HEAVY RAIN WHICH COULD PRODUCE LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY NIGHT OVER THE ENTIRE FORECAST AREA. THUNDERSTORM CHANCES
WILL CONTINUE AREAWIDE THROUGH NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

2

In the hours before

Local storm report, Jun 10, 8:59 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    BURKBURNETT               TX   1.75 INCH HAIL
06/10/03   WICHITA                        REPORTED BY AMATEUR RADIO
                                          OPERATOR
Local storm report, Jun 10, 9:06 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0903 PM    KADANE CORNER             TX   1.75 INCH HAIL
06/10/03   WICHITA                        REPORTED BY SPOTTER
Local storm report, Jun 10, 9:10 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    DUNCAN                    OK   63 MPH WIND GUST
06/10/03   STEPHENS                       MEASURED BY HAM SPOTTER.
                                          GUST MEASURED AT
                                          INTERSECTION OF HWY 81 AND
Local storm report, Jun 10, 9:16 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    3 SW MOORE                OK   FLOODING
06/10/03   CLEVELAND                      2 FT DEEP WATER RUNNING
                                          ACROSS SW 164TH
Special weather statement, Jun 10, 9:18 PM CDT, 10 minutes before
OKZ031-041-042-046-050-110230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT TUE JUN 10 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...LOVE...MURRAY...
PONTOTOC AND SEMINOLE COUNTIES.

THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM
NEAR TECUMSEH...TO JUST WEST OF PAULS VALLEY...TO LOCO...TO JUST
WEST OF WAURIKA. THIS LINE WAS MOVING EAST AT 40 MPH.

PEOPLE IN CARTER...LOVE...MURRAY...PONTOTOC AND SEMINOLE COUNTIES...
INCLUDING THE CITIES OF ADA AND ARDMORE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Local storm report, Jun 10, 9:19 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT TUE JUN 10 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    WICHITA FALLS             TX   1.75 INCH HAIL
06/10/03   WICHITA                        REPORTED BY AMATEUR RADIO
                                          OPERATOR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:03 PM CDTSevere Thunderstorm WarningOUNLogan12 min
Jun 10, 7:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady40 min
Jun 10, 7:10 PM CDTSevere Thunderstorm WarningOUNComanche50 min
Jun 10, 7:27 PM CDTSevere Thunderstorm WarningOUNOklahoma48 min
Jun 10, 7:28 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain47 min
Jun 10, 7:35 PM CDTSevere Thunderstorm WarningOUNPayne40 min
Jun 10, 7:46 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton59 min
Jun 10, 7:53 PM CDTFlash Flood WarningOUNComanche2 hr
Jun 10, 8:02 PM CDTSevere Thunderstorm WarningOUNGrady43 min
Jun 10, 8:12 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain48 min
Jun 10, 8:22 PM CDTSevere Thunderstorm WarningOUNPottawatomie53 min
Jun 10, 8:30 PM CDTSevere Thunderstorm WarningOUNTillman45 min
Jun 10, 8:33 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Jun 10, 8:43 PM CDTSevere Thunderstorm WarningOUNCotton, Grady, Jefferson, Stephens62 min
Jun 10, 8:56 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain49 min
Jun 10, 9:15 PM CDTSevere Thunderstorm WarningOUNPottawatomie45 min
Jun 10, 9:42 PM CDTSevere Thunderstorm WarningOUNJefferson33 min
Jun 10, 9:44 PM CDTSevere Thunderstorm WarningOUNSeminole46 min
Jun 10, 10:00 PM CDTSevere Thunderstorm WarningOUNLove60 min
Jun 10, 10:18 PM CDTSevere Thunderstorm WarningOUNCarter, Hughes, Johnston, Murray, Pontotoc42 min
Jun 10, 10:41 PM CDTSevere Thunderstorm WarningOUNMarshall64 min
Jun 10, 11:05 PM CDTSevere Thunderstorm WarningOUNBryan, Carter, Johnston, Love, Marshall40 min
Jun 11, 12:00 AM CDTSevere Thunderstorm WarningOUNAtoka60 min
Jun 11, 2:42 AM CDTSevere Thunderstorm WarningOUNBryan48 min
Jun 11, 5:38 PM CDTSevere Thunderstorm WarningOUNKiowa67 min
Jun 11, 6:02 PM CDTSevere Thunderstorm WarningOUNBeckham58 min
Jun 11, 6:04 PM CDTSevere Thunderstorm WarningOUNWashita56 min
Jun 11, 6:28 PM CDTSevere Thunderstorm WarningOUNGreer32 min
Jun 11, 6:45 PM CDTSevere Thunderstorm WarningOUNKiowa60 min
Jun 11, 6:59 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Roger Mills46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.